Palpitations

Hi All,

I'm still gradually increasing my Levothyroxine since being diagnosed in July. I have a blood test due on Mon. I know I am still undermedicated as I had my TSH levels tested as part of a health check and it is still of the scale.

I have noticed I am getting palpitations a few times a day for the last couple of weeks. I'm also feeling irritable - like constant bad PMS.

Can anyone advise whether this is likely to be because I need an increase or should I be worried?

Thanks

8 Replies

oldestnewest
  • Tamhen, palpitations are a common symptom when undermedicated or overmedicated. Uncomfortable and distressing as they are, palpitations won't usually cause heart damage and may not even show up on ECGs.

    ____________________________________________________________________________________

    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Thank you. Hopefully an increase will help. It's tragic how much I look forward to these blood tests!

  • Also good idea to check iron levels, a link here...

    healthunlocked.com/thyroidu...

  • I'm having them checked too! Thanks.

  • I think I can be a bit reassuring here, as I've checked back in your posts and see that your profile looks quite similar to mine. I was diagnosed in April '14 with a TSH of 240, and my recovery has been slow but steady until after about a year I felt better than I had for years, and I seem to be still improving. Hold fast! Your current symptoms are almost certainly due to under-medication, and it's still only a few months since your diagnosis. It's frustrating how long it takes to recover, but it's taken you years to get this ill, so it takes your body a long time to recover.

    Here's my brief timeline, to show you that you CAN get well:

    April '14 - diagnosis, started on 25mcg levo rising in 2 week intervals to 75mcg. Felt desperately ill at this point (as I was about at the point of collapse, I guess).

    June '14 - Feeling much better but aware still needed more - went up to 100mcg.

    Sept '14 - Recurrence of digestive symptoms (which were what sent me to the doctor in the very first place, and my digestion was slow to recover), and then woke in the night with terrifying palpitations which sent me to A&E - admitted for 2 nights, but they couldn't find anything wrong. They tested my thyroid and found it 'normal' - but I'm a member of Thyroid UK and thought I knew better ;), and indeed, my TSH was 3.99 (range 0.4-4.0), obviously enough to put me in hospital, because I am NOT normal! After advice on here persuaded my doctor to put me up to 125mcg, which I've been on ever since, in spite of discouragement from the endo and a new GP. But that's when I feel well - when my TSH is 0.05 or below.

    Oct '14 - that put me back about 2 months, but I recovered on the new dose and my results been stable since. Went gluten-free on the advice of a nutritionist (and on here) and haven't looked back. Had vit D tested which was 17, so went on supplements.

    Jan '15 - went dairy-free, which tipped me over into the 'radiant vitality' bracket :) Spent this summer walking, climbing hills and cycling, feeling fantastic. :)

  • Thank you very much for sharing your history. It was reassuring. I know you're right and I am trying to be patient but I want to be trekking and climbing hills too!

  • It's awful how long it takes. But I now think of 2014 as my year of being ill, and here in 2015 I seem to have felt great all year. I'm 54, and thought that my days of adventures were over - but they are not. Hope to hear from you next year that yours aren't either! Let us know your blood tests when they come back this week.

  • Only your doctor can tell you for sure...( we hope right) but I was taking 100mcg a day and my weight was not stable so the doctor put me up to 125mcg. I told him I thought it was causing heart palps and he reduced my dose to 112 mcg. the heart palps stopped. If medicine is what is causing your palpatations I hope they can give you a different med. let us know!